NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Why is early mobilisation important for older inpatients?

  1. ABed rest quickly causes loss of strength and independence
  2. BWalking makes older patients' bones grow longer
  3. CIt lets staff change the beds more easily while patients are up
  4. DOlder patients do not need sleep during the day
2.Nursing fundamentalsHard

A nurse escalated a deteriorating patient, but the doctor has not come after 30 minutes and the patient is getting worse. What should the nurse do?

  1. AEscalate further, for example to a senior doctor or the rapid response team
  2. BTreat the patient with drugs from the cupboard without a prescription
  3. CWait, since the doctor has already been told
  4. DWrite in the notes that the doctor did not come and do nothing else
3.Infection control & patient safetyMedium

A nurse pours sterile saline into a bowl on a sterile field. Which technique is correct?

  1. APour from below the level of the field to reduce splashing
  2. BReach across the field to fill the bowl at the far side
  3. CHold the bottle with the label in the palm and pour without touching the bowl
  4. DRest the lip of the bottle on the edge of the bowl so that the saline does not splash
4.Infection control & patient safetyHard

Which patient with a suspected infection meets the qSOFA criteria that signal a higher risk of a poor outcome?

  1. ARespiratory rate 20/min, alert, systolic BP 110 mmHg, heart rate 110/min
  2. BRespiratory rate 24/min, new confusion, systolic BP 95 mmHg
  3. CRespiratory rate 16/min, alert, systolic BP 105 mmHg, WBC 13,000/mm3
  4. DRespiratory rate 18/min, alert, systolic BP 130 mmHg, temperature 38.5 °C
5.Prioritization & delegationMedium

A patient on a medical unit tells the nurse he has a plan to end his life and has saved tablets at home. What is the priority action?

  1. AAsk him to promise he will not harm himself
  2. BEnsure constant observation and remove anything he could use to harm himself
  3. CArrange a psychiatry appointment for next week
  4. DReassure him that things usually look better in the morning after some sleep
6.Prioritization & delegationHard

An adult has burns over 40% of the body with no signs of airway injury. Which treatment is the priority during the first hours?

  1. AStarting physiotherapy to prevent contractures straight away
  2. BApplying antibiotic cream to all the burns before anything else
  3. CLarge-volume IV fluids with close monitoring of urine output
  4. DGiving a high-protein meal to support healing
7.Clinical nursingMedium

A patient says they are "allergic" to codeine because it made them constipated. How should this be recorded?

  1. AIt should not be recorded at all
  2. BAs an allergy to all painkillers
  3. CAs a side effect or intolerance, not a true allergy
  4. DAs a severe anaphylactic allergy to all opioids
8.Clinical nursingHard

A patient has a single hot, swollen, very painful knee and a fever. Why is urgent joint aspiration important?

  1. ATo measure the patient's cholesterol
  2. BTo check for rheumatoid arthritis antibodies in the joint fluid
  3. CTo rule out septic arthritis, which can rapidly destroy the joint
  4. DTo prevent osteoporosis
9.Lab values & electrolytesMedium

A patient's levothyroxine dose was changed today. When is the TSH usually rechecked?

  1. AAfter about 1 year
  2. BAfter about 3 days
  3. CAfter about 24 hours
  4. DAfter about 6–8 weeks
10.Lab values & electrolytesHard

A patient with severe sepsis is oozing blood from IV sites. Platelets 40 × 10³/µL, fibrinogen low, D-dimer very high, PT and aPTT both prolonged. Which condition fits best?

  1. AHeparin-induced thrombocytopenia (HIT)
  2. BDisseminated intravascular coagulation (DIC)
  3. CHemophilia A (factor VIII deficiency)
  4. DImmune thrombocytopenic purpura (ITP)
11.PharmacologyMedium

Aciclovir is mainly used to treat infections caused by:

  1. ABacteria that produce beta-lactamase
  2. BHerpes viruses such as herpes simplex and varicella-zoster
  3. CHIV
  4. DInfluenza A virus
12.PharmacologyHard

A patient has SIADH with mild hyponatraemia and no neurological symptoms. What is usually the first-line treatment?

  1. ADesmopressin
  2. BFluid restriction
  3. CA rapid bolus of hypertonic saline
  4. DLarge volumes of IV glucose 5%
13.Med-surg: cardiovascular & respiratoryMedium

Why is a beta-blocker started at a low dose and increased slowly in heart failure?

  1. AIt can briefly worsen symptoms before long-term benefit appears
  2. BIt must be stopped as soon as symptoms improve
  3. CIt is safe only at the highest possible dose from the very start
  4. DIt works only if the dose is never changed after the first day
14.Med-surg: cardiovascular & respiratoryHard

Two days after coronary artery bypass surgery, a patient feels palpitations. The pulse is irregularly irregular at 140/min and BP is 112/70 mmHg. Which rhythm is most likely?

  1. AAtrial fibrillation
  2. BVentricular fibrillation
  3. CComplete heart block
  4. DSinus tachycardia
15.Med-surg: neuro, endocrine & renalMedium

Which measure best prevents catheter-associated urinary tract infection?

  1. ADisconnect the bag regularly to empty it
  2. BKeep the drainage bag above bladder level
  3. CChange the catheter for a new one every day
  4. DRemove the catheter as soon as it is no longer needed
16.Med-surg: neuro, endocrine & renalHard

A patient's glucose is 6.2 mmol/L (112 mg/dL) at 03:00 and 12 mmol/L (216 mg/dL) before breakfast. No hypoglycaemia occurred overnight. What is the most likely explanation?

  1. AA large snack eaten in the night by mistake
  2. BThe Somogyi effect from a night-time hypo
  3. CThe dawn phenomenon from early-morning hormones
  4. DThe meter is faulty and should be replaced
17.Med-surg: GI, perioperative & oncologyMedium

A patient with a new ileostomy has a very high output. What is the main risk?

  1. AConstipation and faecal impaction in the bowel above the stoma
  2. BFluid overload and swelling of the ankles
  3. CDehydration and loss of sodium, potassium and magnesium
  4. DHigh calcium and kidney stones within days
18.Med-surg: GI, perioperative & oncologyHard

After a fall, a patient with advanced dementia is agitated, grimacing and guarding the hip, and cannot rate the pain. What should the nurse do?

  1. AAssume there is no pain because none is reported
  2. BWait until a relative can confirm the pain
  3. CGive a sedative to treat the agitation and avoid giving any analgesia
  4. DUse an observational pain tool, give analgesia and reassess
19.Maternity & obstetric nursingMedium

A woman with pre-eclampsia reports a severe headache and seeing flashing lights. What does this suggest?

  1. ALow blood glucose
  2. BPre-eclampsia with severe features, with a risk of eclampsia
  3. CNormal effects of magnesium sulfate
  4. DA tension headache, which is common and harmless in late pregnancy
20.Maternity & obstetric nursingHard

After birth of the head, the nurse feels the umbilical cord loosely around the baby's neck. What is the appropriate action?

  1. AClamp and cut the cord before the shoulders deliver in every case
  2. BPush the baby's head back into the vagina
  3. CSlip the loop over the head or let the body deliver through it
  4. DAsk the woman to stop pushing for 30 minutes
21.Pediatric nursingMedium

Which nursing measure is most helpful for an infant with bronchiolitis?

  1. ALying the infant flat on the stomach to sleep so that secretions can drain from the airway
  2. BGentle nasal suctioning before feeds and monitoring of hydration and oxygen saturation
  3. CRoutine antibiotics
  4. DHolding all feeds until the infant improves
22.Pediatric nursingHard

A 9-year-old is being treated for an acute asthma attack. Which finding shows that treatment is working?

  1. AThe heart rate has risen further after each dose of salbutamol
  2. BSlower breathing, easier speech and less use of the neck and chest muscles
  3. CThe wheeze has disappeared and the child is now very drowsy
  4. DThe child is now sitting bolt upright, leaning on the arms
23.Mental health nursingMedium

A woman is convinced that a famous actor she has never met is secretly in love with her and sends her signals through his films. Which type of delusion is this?

  1. ASomatic
  2. BGrandiose
  3. CNihilistic
  4. DErotomanic
24.Mental health nursingHard

A school nurse is teaching about inhalant use such as sniffing glue or aerosols. Which risk should be stressed?

  1. AInhalants are only dangerous if they are mixed with alcohol
  2. BInhalants cause only a mild headache and nothing else
  3. CThere is no physical risk, because the substances are legal
  4. DSudden death from a heart arrhythmia, even on the first use
25.Nursing math & unit conversionsMedium
12345678910111221:30?8:30 PM9:30 PM11:30 PM9:30 AM

Practice exercise (made-up values, not clinical guidance). A dose is charted at 21:30 (24-hour clock). Which entry is the same time on the 12-hour clock? Click it.

21:30
  1. 18:30 PM
  2. 29:30 PM
  3. 311:30 PM
  4. 49:30 AM
26.Nursing math & unit conversionsHard
00:0019:5001:50t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 19:50 and finishes at 01:50 the next morning (24-hour clock). How many hours t did it run? Give the answer in hours as a decimal, rounded to two decimal places.

19:5001:50
t = h
27.Dosage calculationsMedium
024681010 mL

A child weighing 22 kg is prescribed 20 mg/kg of a drug. The stock solution contains 50 mg/mL. Draw up the dose: what volume V do you give?

22 kg20 mg/kg50 mg/mL
V = mL
28.Dosage calculationsHard
125 mg/5 mLV = ? mL

A patient weighs 48.4 lb. The prescription is 5 mg/kg as a single dose, and the stock contains 125 mg in 5 mL. Using 1 kg = 2.2 lb, what volume V do you give?

48.4 lb5 mg/kg125 mg/5 mL1 kg = 2.2 lb
V = mL
29.IV infusion ratesMedium
500 mL10 gtt/mL4 h? gtt/min

Infuse 500 mL over 4 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL4 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
200 mL15 gtt/mL30 gtt/mint = ? h

A drip runs at 30 gtt/min through a set of 15 gtt/mL. There are 200 mL left in the bag. How many hours t until it is empty? Round to one decimal place.

30 gtt/min15 gtt/mL200 mL
t = h
31.Pediatric & critical-care dosingMedium
20 000 units500 mLheparin? mL/h72 kg15 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 20 000 units of heparin in 500 mL. The order is 15 units/kg/h for a patient who weighs 72 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

20 000 units/500 mL15 units/kg/h72 kg
R = mL/h
32.Pediatric & critical-care dosingHard
50 mg250 mLnitroglycerin? mL/h86 kg30 mcg/min

Practice exercise (made-up values, not clinical guidance). A patient who weighs 86 kg has an order for nitroglycerin at 30 mcg/min. The bag contains 50 mg in 250 mL. Find the pump rate R in mL/h. Round to one decimal place.

50 mg/250 mL30 mcg/min86 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftjelly120 mLwater240 mLice chips240 mLIV infusion80 mL/h × 12 hIV antibiotic2 × 100 mLurine275 mLurine400 mLurine300 mLurine300 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The patient weighs 68 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

68 kg12 hurine: 275 mLurine: 400 mLurine: 300 mLurine: 300 mL
U = mL/kg/h
34.IV fluids & fluid balanceHard
500 mL→ 200 mL/hstart 20:00ttotal​ = ? h100 mL/h × 3 h

Practice exercise (made-up values, not clinical guidance). A 500 mL infusion starts at 20:00 at 100 mL/h. After 3 hours the rate is changed to 200 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

500 mL100 mL/h · 3 h200 mL/h
t = h
35.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: yes; gait: normal, bed rest or wheelchair; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
36.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: yes; ambulatory aid: holds on to furniture; IV therapy or saline lock: no; gait: weak; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
37.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 22 mmHg (2.9 kPa). Use the rule that in chronic respiratory alkalosis HCO₃⁻ falls by 5 mmol/L for every 10 mmHg that PaCO₂ is below 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 22 mmHg (2.9 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
38.Arterial blood gas interpretationHard
pH7.357.457.24PaCO₂mmHg354543HCO₃⁻mmol/L222618appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.24, PaCO₂ 43 mmHg (5.7 kPa), HCO₃⁻ 18 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.24PaCO₂ 43 mmHg (5.7 kPa)HCO₃⁻ 18 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. The QRS complexes are regular: find the ventricular rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm

3Solutions

1.Nursing fundamentals

Answer: A · Bed rest quickly causes loss of strength and independence

Why this is the answer

Older adults lose muscle strength quickly in bed, which leads to falls and loss of independence. Getting up, dressed and moving as soon as safe helps prevent this deconditioning.

Answer

A · Bed rest quickly causes loss of strength and independence
2.Nursing fundamentals

Answer: A · Escalate further, for example to a senior doctor or the rapid response team

Why this is the answer

If a response is delayed and the patient deteriorates, the nurse follows the escalation policy to the next level and keeps monitoring and supporting ABCDE. Each step is documented.

Answer

A · Escalate further, for example to a senior doctor or the rapid response team
3.Infection control & patient safety

Answer: C · Hold the bottle with the label in the palm and pour without touching the bowl

Why this is the answer

The nurse pours from a little height without touching the sterile bowl, avoiding splashes that would wet the field. Holding the label in the palm keeps it readable and free of drips.

Answer

C · Hold the bottle with the label in the palm and pour without touching the bowl
4.Infection control & patient safety

Answer: B · Respiratory rate 24/min, new confusion, systolic BP 95 mmHg

Why this is the answer

qSOFA scores one point each for a respiratory rate of 22/min or more, altered mental status and a systolic BP of 100 mmHg or less. Two or more points mean higher risk, so the first patient needs urgent escalation.

Answer

B · Respiratory rate 24/min, new confusion, systolic BP 95 mmHg
5.Prioritization & delegation

Answer: B · Ensure constant observation and remove anything he could use to harm himself

Why this is the answer

A patient with a plan and means is at high risk. Safety comes first: constant observation, removal of means and urgent referral. A “no-harm promise” does not protect the patient.

Answer

B · Ensure constant observation and remove anything he could use to harm himself
6.Prioritization & delegation

Answer: C · Large-volume IV fluids with close monitoring of urine output

Why this is the answer

Once the airway is secure, the early priority in major burns is fluid resuscitation to prevent burn shock. Urine output is a key guide to whether enough fluid is being given.

Answer

C · Large-volume IV fluids with close monitoring of urine output
7.Clinical nursing

Answer: C · As a side effect or intolerance, not a true allergy

Why this is the answer

Constipation is a predictable side effect of opioids, not an immune response. Recording it accurately avoids withholding useful medicines while still noting the patient's experience.

Answer

C · As a side effect or intolerance, not a true allergy
8.Clinical nursing

Answer: C · To rule out septic arthritis, which can rapidly destroy the joint

Why this is the answer

Septic arthritis can destroy cartilage within days. Aspiration allows microscopy and culture, and helps distinguish infection from crystal arthritis such as gout.

Answer

C · To rule out septic arthritis, which can rapidly destroy the joint
9.Lab values & electrolytes

Answer: D · After about 6–8 weeks

Why this is the answer

Levothyroxine has a half-life of about a week, so a steady state takes about 6 weeks. The TSH is therefore rechecked about 6–8 weeks after a dose change; checking earlier gives a misleading result.

Answer

D · After about 6–8 weeks
10.Lab values & electrolytes

Answer: B · Disseminated intravascular coagulation (DIC)

Why this is the answer

In DIC, widespread clotting consumes platelets and clotting factors, so PT and aPTT are prolonged and fibrinogen falls, while clot breakdown raises the D-dimer. ITP lowers platelets only, and hemophilia A prolongs only the aPTT.

Answer

B · Disseminated intravascular coagulation (DIC)
11.Pharmacology

Answer: B · Herpes viruses such as herpes simplex and varicella-zoster

Why this is the answer

Aciclovir is phosphorylated by viral thymidine kinase in infected cells and then blocks viral DNA polymerase. It is used for cold sores, genital herpes, chickenpox and shingles.

Answer

B · Herpes viruses such as herpes simplex and varicella-zoster
12.Pharmacology

Answer: B · Fluid restriction

Why this is the answer

In SIADH, excess ADH makes the kidneys retain water. Restricting fluid intake raises sodium gradually; hypertonic saline is kept for severe symptomatic cases, and hypotonic fluids and desmopressin would worsen it.

Answer

B · Fluid restriction
13.Med-surg: cardiovascular & respiratory

Answer: A · It can briefly worsen symptoms before long-term benefit appears

Why this is the answer

Beta-blockers improve survival in heart failure with reduced ejection fraction, but they can cause tiredness, low blood pressure, bradycardia and fluid retention when first started. They are therefore started low and increased gradually in stable patients, with monitoring of weight, pulse and BP.

Answer

A · It can briefly worsen symptoms before long-term benefit appears
14.Med-surg: cardiovascular & respiratory

Answer: A · Atrial fibrillation

Why this is the answer

New atrial fibrillation affects a large proportion of patients in the first days after cardiac surgery, often due to inflammation, electrolyte shifts and stress. Management includes a 12-lead ECG, checking potassium and magnesium, rate or rhythm control and considering anticoagulation.

Answer

A · Atrial fibrillation
15.Med-surg: neuro, endocrine & renal

Answer: D · Remove the catheter as soon as it is no longer needed

Why this is the answer

The risk of CAUTI rises with each day a catheter is in place. Avoiding unnecessary catheters and removing them early are the most effective measures. A closed system and keeping the bag below bladder level also help.

Answer

D · Remove the catheter as soon as it is no longer needed
16.Med-surg: neuro, endocrine & renal

Answer: C · The dawn phenomenon from early-morning hormones

Why this is the answer

In the dawn phenomenon, cortisol and growth hormone rise in the early morning and push glucose up without a preceding hypo. A night-time hypo followed by rebound hyperglycaemia would suggest the Somogyi effect. The prescriber can adjust the insulin regimen.

Answer

C · The dawn phenomenon from early-morning hormones
17.Med-surg: GI, perioperative & oncology

Answer: C · Dehydration and loss of sodium, potassium and magnesium

Why this is the answer

High-output ileostomies (often defined as over about 1.5–2 L a day) can cause dehydration, acute kidney injury and electrolyte loss. Fluid balance, weight, urine output and electrolytes are monitored. Patients may need oral rehydration solution and drugs to slow output.

Answer

C · Dehydration and loss of sodium, potassium and magnesium
18.Med-surg: GI, perioperative & oncology

Answer: D · Use an observational pain tool, give analgesia and reassess

Why this is the answer

In dementia, pain often appears as agitation or guarding. An observational tool supports assessment; analgesia is given and effect reassessed. The hip is also assessed for injury such as a fracture.

Answer

D · Use an observational pain tool, give analgesia and reassess
19.Maternity & obstetric nursing

Answer: B · Pre-eclampsia with severe features, with a risk of eclampsia

Why this is the answer

New severe headache and visual disturbance are cerebral signs of severe pre-eclampsia and may come before a seizure. They need urgent escalation.

Answer

B · Pre-eclampsia with severe features, with a risk of eclampsia
20.Maternity & obstetric nursing

Answer: C · Slip the loop over the head or let the body deliver through it

Why this is the answer

A loose nuchal cord can usually be slipped over the head or the baby can be born through it (somersault manoeuvre). Clamping and cutting before birth is reserved for a tight cord that prevents delivery.

Answer

C · Slip the loop over the head or let the body deliver through it
21.Pediatric nursing

Answer: B · Gentle nasal suctioning before feeds and monitoring of hydration and oxygen saturation

Why this is the answer

Care in bronchiolitis is supportive: clear the nose, support feeding and hydration, and give oxygen if saturation is low. Antibiotics do not help viral bronchiolitis.

Answer

B · Gentle nasal suctioning before feeds and monitoring of hydration and oxygen saturation
22.Pediatric nursing

Answer: B · Slower breathing, easier speech and less use of the neck and chest muscles

Why this is the answer

Improvement shows as a lower respiratory rate, easier speech, less accessory muscle use and better oxygen saturation. A quiet chest with drowsiness signals exhaustion and danger, and tripod positioning shows ongoing distress.

Answer

B · Slower breathing, easier speech and less use of the neck and chest muscles
23.Mental health nursing

Answer: D · Erotomanic

Why this is the answer

Erotomanic delusions are the false belief that another person, often of higher status, is in love with the patient. They can lead to stalking or unwanted contact.

Answer

D · Erotomanic
24.Mental health nursing

Answer: D · Sudden death from a heart arrhythmia, even on the first use

Why this is the answer

Inhalants can sensitise the heart to adrenaline and cause fatal arrhythmias ("sudden sniffing death"), even in first-time users. They can also cause suffocation and brain, liver and kidney damage.

Answer

D · Sudden death from a heart arrhythmia, even on the first use
25.Nursing math & unit conversions

Answer: 9:30 PM

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

21 − 12 = 9 → PM

Answer

9:30 PM

Answer

9:30 PM
26.Nursing math & unit conversions

Answer: t = 6 h

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

19:50 → 24:00 = 250 min

After midnight

00:00 → 01:50 = 110 min

Total

250 + 110 = 360 min
t = 360/60 = 6 h

Answer

t = 6 h
27.Dosage calculations

Answer: V = 8.8 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 20·22 = 440 mg

Volume

V = 440/50 = 8.8 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 8.8 mL
28.Dosage calculations

Answer: V = 4.4 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Weight in kg

48.4/2.2 = 22 kg

Dose

5·22 = 110 mg

Volume

V = (110/125)·5 = 4.4 mL

Answer

V = 4.4 mL
29.IV infusion rates

Answer: R = 21 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

4·60 = 240 min

Drip rate

R = 500·10/240 = 20.83 ≈ 21 gtt/min

Answer

R = 21 gtt/min

At the bedside you round to the nearest whole drop: 21 gtt/min.

30.IV infusion rates

Answer: t = 1.7 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

30·60/15 = 120 mL/h

Time left

t = 200/120 = 1.667 ≈ 1.7 h

Answer

t = 1.7 h
31.Pediatric & critical-care dosing

Answer: R = 27 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

15·72 = 1 080 units/h

Concentration

20 000/500 = 40 units/mL

Pump rate

R = 1080/40 = 27 mL/h

Answer

R = 27 mL/h
32.Pediatric & critical-care dosing

Answer: R = 9 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

50 000/250 = 200 mcg/mL

Dose per hour

The order is per minute for the whole patient, so the weight is not needed.

30·60 = 1800 mcg/h

Pump rate

R = 1800/200 = 9 mL/h

Answer

R = 9 mL/h
33.IV fluids & fluid balance

Answer: U = 1.56 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

275 + 400 + 300 + 300 = 1275 mL

Per kilogram per hour

U = 1275/(68·12) = 1.563 ≈ 1.56 mL/kg/h

Answer

U = 1.56 mL/kg/h
34.IV fluids & fluid balance

Answer: t = 4 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

100·3 = 300 mL
500 − 300 = 200 mL left

Second part

200/200 = 1 h

Total time

t = 3 + 1 = 4 h

Answer

t = 4 h

That is about 4 h 00 min, so the bag runs out at about 00:00.

35.Clinical assessment scores

Answer: MFS = 35

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: yes → 20
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 15 + 20 + 0 + 0 = 35

Answer

MFS = 35
36.Clinical assessment scores

Answer: high risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: yes → 15
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: no → 0
gait: weak → 10
mental status: knows own limits → 0

Add

Morse total = 0 + 15 + 30 + 0 + 10 + 0 = 55

Risk level

55 → high risk

Answer

high risk
37.Arterial blood gas interpretation

Answer: HCO₃⁻ = 15 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|22 − 40| = 18 mmHg → 1.8 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 − 5·1.8 = 15 mmol/L

Answer

HCO₃⁻ = 15 mmol/L
38.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·18 + 8 = 35 → 33–37 mmHg

Compare

measured: 43 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
39.ECG rhythm strip interpretation

Answer: QTc = 0.528 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 11.5 × 0.04 = 0.46 s
RR = 19 × 0.04 = 0.76 s

Bazett’s formula

QTc = 0.46/√0.76 = 0.46/0.8718 = 0.528 s

Answer

QTc = 0.528 s

Above 0.50 s: markedly prolonged. (528 ms)

40.ECG rhythm strip interpretation

Answer: ventricular rate = 34 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 22 small boxes = 0.88 s → 1500 ÷ 22 = 68.18 ≈ 68 per minute

Ventricular rate

R–R = 44 small boxes = 1.76 s → 1500 ÷ 44 = 34.09 ≈ 34 per minute

Answer

ventricular rate = 34 bpm

Answer

ventricular rate = 34 bpm

2:1 AV block: every second P wave is not conducted, so the atrial rate is twice the ventricular rate.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions